Chronic cutaneous ulcer from drug use.

Citation metadata

Date: May 16, 2022
From: CMAJ: Canadian Medical Association Journal(Vol. 194, Issue 19)
Publisher: CMA Impact Inc.
Document Type: Clinical report
Length: 688 words
Lexile Measure: 2010L

Document controls

Main content

Article Preview :

A 55-year-old man with a history of intravenous heroin use presented to the emergency department with a 14-month history of a large ulcer on his left lower leg that would not heal. The ulcer was lined with granulation tissue, with many surrounding confluent, nummular, depressed, hyperpigmented and hypopigmented sclerotic patches (Figure 1A). He also had numerous needle tracks, hyperpigmentation over veins and nummular scars consistent with "skin popping" whereby drugs are injected under the skin (Figure 1B). The patient reported previously using the ulcer as an injection site, with last use more than 1 year ago. We diagnosed a chronic skin ulcer associated with and used for injection of drugs, known colloquially as a "shooter's patch." Wound cultures grew methicillin-resistant Staphylococcus aureus and Streptococcus pyogenes. During hospital admission, the internal medicine team treated the patient with intravenous vancomycin, and nursing staff dressed the wound with petrolatum gauze and a sterile bandage. When he left the hospital, he transitioned to oral doxycycline and amoxicillin-clavulanic acid, after which he was lost to follow-up.

Cutaneous...

Source Citation

Source Citation   

Gale Document Number: GALE|A703445229